Washington, 2014

Wildfire in Washington, July 15 to 31, 2014

July 15 to 31, 2014 · NWS OTX · 1 event in 1 county or zone

The Chiwaukum Complex was seven fires spread across Chelan County between Lake Chelan and the Highway 2 corridor. The complex consisted of the Chiwaukum Creek, Shoofly, Mills Canyon, Kelly Mountain, Alpine Fire, Duncan, and Hansel Creek.

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Chiwaukum Complex was seven fires spread across Chelan County between Lake Chelan and the Highway 2 corridor. The complex consisted of the Chiwaukum Creek, Shoofly, Mills Canyon, Kelly Mountain, Alpine Fire, Duncan, and Hansel Creek. The fires were started on July 15th at approximately 0600 PST from lightning. Hot and dry conditions on the 16th followed by hot and windy conditions on the 17th and 18th helped the fires spread rapidly. Steep terrain in the East Slopes of the Cascades also contributed to wildfire growth. The fire burned through a combination of timber including Ponderosa pine, grand fir, silver fir, mountain hemlock, sub-alpine fir, and slash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 15, 3:41 AM PST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 15, 3:41 AM PST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 AM PDT TUE JUL 15 2014

.SYNOPSIS...
Low pressure will exit, leaving mainly an afternoon isolated
shower and thunderstorm threat along the Idaho mountains. Hot
weather will continue into mid week and peak on Wednesday. High
temperatures near and above 100 degrees will be common. A gradual
cooling trend will then take place for the latter half of the
week. Breezy conditions will occur through the Cascade gaps and
out over the western basin each afternoon and evening.

&&

.DISCUSSION...
Today: Upper level low continues to move east this morning. Radar
currently shows just some very light showers/sprinkles moving
across northern Shoshone County. Main impact of the low today will
be mid and high level clouds wrapping around the low and into
northeastern WA and north ID. Models do show instability this
afternoon across all of N ID and a small portion of NE WA.
Precipitable water values are near 0.90 inch, and there is still
some forcing on the backside of the low. Have increased our chance
of measurable precipitation across north Idaho, especially
Shoshone county where the best forcing will be. There is also a
slight chance of thunderstorms. The threat of showers and
thunderstorms will continue through the early evening hours.
Temperatures today will be warmer than yesterday. Will continue
the heat advisory for our lower river valleys across WA and ID.

Tonight: The low moves further southeast. A weak ridge builds over
the area. Clouds will decrease as drier air moves in. Other than
the slight chance of thunderstorms across north ID in the evening
it will be a much quieter evening. Northwest winds in the Cascade
gaps of 10-15 mph is likely during the evening hours. Temperatures
will be about 10 degrees above average for this time of the year.
/Nisbet

Wed through Tues morning: No big changes to the fcst, with the two
main concerns remaining the same... Gusty winds/low humidity Wed
and Thurs (especially near the Cascades), and very hot wx through
Wed. The Fire Wx Watch and Heat Advsy associated with the above-
mentioned concerns also have remain unchanged. We went closer to
what the GFS shows as far as the broad upper trough digging SE
down the BC coast late week and into Monday, which is a more
amplified long-wave pattern leading to potentially another surge
of the low- level thermal ridge north into Ern Wa and N Idaho
by early next week. This will lead to another round of warming
temps. Dry wx is still expected for all zones. bz

&&

.AVIATION...
12 TAFS: VFR expected at all sites for the next 24 hrs.
The threat of showers and isolated thunderstorms exists around
the ID Panhandle this afternoon, but the TAF sites are expected
to remain dry. Evening NW winds 10-15 mph expected in the Cascade
gaps.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        96  69  98  67  93  63 /   0   0   0   0   0   0
Coeur d'Alene  92  64  96  60  92  60 /  10   0   0   0   0   0
Pullman        92  57  96  56  91  53 /  10   0   0   0   0   0
Lewiston       99  69 104  68 101  66 /   0   0   0   0   0   0
Colville       96  62 101  58  97  58 /  10   0   0   0   0  10
Sandpoint      88  56  95  56  91  57 /  20   0   0   0   0  10
Kellogg        85  62  94  64  89  61 /  30  10  10  10  10   0
Moses Lake    104  68 105  65  99  63 /   0   0   0   0   0   0
Wenatchee     103  72 104  72  99  69 /   0   0   0   0   0   0
Omak          104  69 104  65 100  64 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from 1 PM this afternoon to 8 PM PDT Wednesday for
     Lewis and Southern Nez Perce Counties-Lewiston Area.

WA...Heat Advisory from 1 PM this afternoon to 8 PM PDT Wednesday for
     East Slopes Northern Cascades-Lower Garfield and Asotin
     Counties-Moses Lake Area-Okanogan Valley-Upper Columbia
     Basin-Washington Palouse-Waterville Plateau-Wenatchee Area.

     FIRE Weather Watch from Wednesday afternoon through Thursday
     evening for East Washington South Central Cascade Valleys
     (Zone 676).

&&
Hazardous weather outlook, Jul 15, 4:30 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
530 AM PDT TUE JUL 15 2014

IDZ001>004-026-027-WAZ031>038-041>044-161300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
530 AM PDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, East Slopes Northern Cascades

When
July 15, 6:00 AM PST to July 31, 11:59 PM PST
Where
East Slopes Northern Cascades forecast zone
Property damage
$60,000
Reported by
Other Federal Agency

The Chiwaukum Complex erupted on July 15th at approximately 0600 PST and was started from a lightning strike on July 14th. The complex of fires burned 50,540 acres. 543 homes were threatened over the 45 day period but none were lost. Four other structures were burned including one outbuilding and three seasonal cabins. The approximate cost for fighting the fire was 38 million dollars. The Chiwaukum Creek Fire burned 13,895 acres; Alpine Fire burned 19 acres; Kelly Mountain Fire burned 124 acres; Shoofly Fire burned 163 acres; Mills Canyon Fire burned 22,571 acres; Hansel Creek Fire burned 1,073 acres; Duncan Fire burned 12,695 acres north of Entiat, WA.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533411.